Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Burlington, VT

May 1, 20174 counties in New York

NWS Burlington, VT issued this severe thunderstorm warning at May 1, 2017, 7:43 PM EDT for 4 counties in New York. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 7:43 PM EDT (23:43 UTC)
Expired
May 1, 2017, 8:45 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:02 PM EDTTSTM WND DMGBangor, NYTREES AND POWERLINES DOWN
May 1, 8:08 PM EDTTSTM WND DMGMalone, NYTREE DOWN
May 1, 8:10 PM EDTTSTM WND DMGConstable, NYTREES DOWN
May 1, 8:16 PM EDTTSTM WND DMGBurke, NYTREES AND POWERLINES DOWN
May 1, 8:25 PM EDTTSTM WND DMGLyon Mountain, NYTREES AND POWERLINES DOWN
May 1, 8:31 PM EDTTSTM WND DMGRedford, NYTREES AND POWERLINES DOWN
May 1, 8:36 PM EDTTSTM WND DMGSaranac, NYTREES AND POWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:52 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS51 KBTV 012343
SVRBTV
NYC019-031-033-089-020045-
/O.NEW.KBTV.SV.W.0004.170501T2343Z-170502T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
743 PM EDT MON MAY 1 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Western Clinton County in northern New York...
  Franklin County in northern New York...
  Southeastern St. Lawrence County in northern New York...
  Northwestern Essex County in northern New York...

* Until 845 PM EDT

* At 742 PM EDT, severe thunderstorms were located along a line
  extending from near West Parishville to near Parishville to near 
  Carry Falls Reservoir to Childwold, moving northeast at 60 mph. 
  This storm has a history of producing wind damage with reports of 
  damage in Fine and Russell New York.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Adirondack Regional Airport, Altona, Bangor, Piercefield, Ellenburg
  Depot, Bryants Mill, Lyon Mountain, Merrill, Clayburg,
  Lawrenceville, Churubusco, Debar Mountain, Jericho, Peasleeville,
  Horseshoe Lake, Lake Ozonia, Madawaska, Harrietstown, Dickinson and
  Saranac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4478 7357 4445 7369 4408 7467 4408 7471
      4435 7470 4454 7472 4464 7499 4499 7417
      4500 7373
TIME...MOT...LOC 2342Z 241DEG 52KT 4462 7490 4456 7476 4441 7463 4426
7467

HAIL...<.75IN
WIND...60MPH
 
$$
RDEAL
2 follow-up statements
869 
WWUS51 KBTV 020005
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
805 PM EDT MON MAY 1 2017

NYC089-020014-
/O.CAN.KBTV.SV.W.0004.000000T0000Z-170502T0045Z/
St. Lawrence NY-
805 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LAWRENCE
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the St. 
Lawrence county therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
northern New York.

LAT...LON 4478 7357 4445 7369 4413 7454 4420 7453
      4480 7462 4499 7417 4500 7373
TIME...MOT...LOC 0004Z 245DEG 46KT 4473 7465 4465 7451 4447 7440 4432
7446

$$

NYC019-031-033-020045-
/O.CON.KBTV.SV.W.0004.000000T0000Z-170502T0045Z/
Clinton NY-Franklin NY-Essex NY-
805 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN CLINTON...FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 804 PM EDT, severe thunderstorms were located along a line
extending from near Nicholville to near St. Regis Falls to near 
Madawaska to 7 miles west of Saranac Inn, moving northeast at 55 
mph. This storm has a history of producing wind damage with reports 
of damage in Fine and Russell New York.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated.  

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Adirondack Regional Airport, Altona, Bangor, Ellenburg Depot, Bryants
Mill, Lyon Mountain, Merrill, Clayburg, Churubusco, Debar Mountain,
Jericho, Peasleeville, Madawaska, Harrietstown, Dickinson, Saranac,
Moira, Ellenburg, Constable and Black Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4478 7357 4445 7369 4413 7454 4420 7453
      4480 7462 4499 7417 4500 7373
TIME...MOT...LOC 0004Z 245DEG 46KT 4473 7465 4465 7451 4447 7440 4432
7446

HAIL...<.75IN
WIND...60MPH
 
$$
RDEAL
042 
WWUS51 KBTV 020027
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
827 PM EDT MON MAY 1 2017

NYC031-020036-
/O.CAN.KBTV.SV.W.0004.000000T0000Z-170502T0045Z/
Essex NY-
827 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ESSEX COUNTY IS
CANCELLED...

The storms which prompted the warning have are under a new warning 
and therefore this warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
northern New York.

LAT...LON 4478 7357 4445 7369 4441 7409 4490 7415
      4500 7373
TIME...MOT...LOC 0026Z 238DEG 37KT 4485 7421 4467 7411 4445 7410 

$$

NYC019-033-020045-
/O.CON.KBTV.SV.W.0004.000000T0000Z-170502T0045Z/
Clinton NY-Franklin NY-
827 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN CLINTON AND NORTHEASTERN FRANKLIN COUNTIES...

At 826 PM EDT, severe thunderstorms were located along a line
extending from near Whippleville to Bryants Mill to Vermontville,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Altona, Ellenburg Depot, Bryants Mill, Jericho, Lyon Mountain,
Peasleeville, Merrill, Clayburg, Saranac, Ellenburg, Black Brook,
Irona, Chazy Lake, Union Falls, Moffittsville, Cadyville, Cannon
Corners, Ellenburg Center, Moffitsville and Standish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4478 7357 4445 7369 4441 7409 4490 7415
      4500 7373
TIME...MOT...LOC 0026Z 238DEG 37KT 4485 7421 4467 7411 4445 7410 

HAIL...<.75IN
WIND...60MPH
 
$$
RDEAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:02 PM EDT, 41 minutes earlier.

Area forecast discussion, May 1, 7:02 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
702 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front approaching from the eastern Great Lakes will bring
a brief period of moderate to heavy rainfall this evening into
the overnight hours, along with isolated thunderstorms. Winds
may be locally gusty with these showers and thunderstorms from
the Champlain Valley westward across northern New York. Mostly
cloudy skies and isolated to scattered light rain showers will
occur on Tuesday and Wednesday, as a trailing upper level low
moves eastward across the North Country. High pressure will
bring drier and more pleasant weather conditions on Thursday. A
large area of low pressure will mark a return to unsettled
weather conditions on Friday and through the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 702 PM EDT Monday...Quick update to reflect issuance of
Severe Thunderstorm Watch #187 through midnight for portions of
the Adirondacks and western VT per coordination with SPC and NWS
Albany.

Prior discussion from 633 PM EDT Monday...
Active evening on tap as vigorous convective line pushes into
the forecast area. Massaged hourly pops per latest HRRR guidance
which is handling current evolution the best among CAM output.
Warm front remains draped across the Adirondacks into the
central and southern Champlain Valley, with cool northeasterly
flow remaining locked in across the St Lawrence Valley, and cool
southeasterly marine modified air holding in place in eastern
VT. In fact, marked backing of the flow to east-southeasterly
has also allowed this marine air to channel through the gaps and
river valleys into portions of the eastern Champlain Valley.
Gusty winds remain the largest convective threat through early
evening south of the warm front, mainly south and west of an
Edwards-Saranac Lake- Middlebury- Bennington line in the 7-9 pm
time frame. While I still don't anticipate widespread severe
weather, gusts into the 40-50 mph range look plausible in the
western areas of this threat area with an isolated severe storm
possible. Conditions continue to be monitored closely.

Prior discussion...
Active period of weather expected through much of the near-
term. An east-west oriented quasi- stationary frontal boundary
was in place across far nrn NY ewd across far nrn VT at 18Z,
with a 20deg temp difference across the frontal zone. Thermal
ridging (+11 to +13C at 850mb per RAP) aloft and building
heights has resulted in a lull in precipitation this afternoon,
along with a few breaks in the overcast across wrn/swrn VT and
the nrn Adirondacks. Still some lingering light showers
associated with shallow frontal ascent near the Canadian border,
which will continue this afternoon.

Better forcing for ascent arrives this evening and overnight,
along with narrow axis of surface based/elevated instability
ahead of advancing cold front. Based on mesoscale models
(HRRR/BTV-4km/NAM-3kmNest), it appears convective line will
approach St. Lawrence County by 23-00Z, and move into the
Champlain Valley by 03Z. Should see SBCAPE 200-500 J/kg and
sfc-6km bulk shear of 50-60kts across srn St. Lawrence county
into the nrn Adirondacks this evening, supporting heavy
downpours and some locally gusty winds in advance of the front.
Further north and east, instability is expected to be more
limited, and/or elevated in nature. Thus, should see convective
elements weakening as they move into wrn VT around 03Z.
Mentioned heavy rain and gusty winds with the embedded tstms
from the Champlain Valley wwd, with just a few rumbles of
thunder generally expected east of the Greens as activity
weakens overnight. Additional QPF of 0.75"-1.0" expected across
nrn NY into far nwrn VT, with lower amts to the south and east.
Given 1-1.25" rainfall has already fallen in spots across far
nrn NY, may see some localized poor drainage flooding across the
St. Lawrence Valley and nrn Adirondacks this evening and
tonight. Will continue to monitor, but anticipate staying below
flash flood guidance (2-3" in 6hrs).

Temperatures will rise ahead of the front this evening,
mainly into the upper 60s to lower 70s, expect locally in the
upr 50s for far nrn NY into the nrn Champlain Valley. Frontal
passage will bring a westerly wind shift with temps falling into
the upr 40s to lower 50s by daybreak on Tuesday. Trailing mid-
level low will maintain mostly cloudy skies on Tuesday with
highs mainly in the mid-upr 50s across nrn NY, and low-mid 60s
across VT. May see some shallow surface-based instability
develop under the upper low Tuesday with daytime heating. The
12Z NAM shows 100 J/kg CAPE at BTV at 21Z. Thus, anticipate
scattered Tues. afternoon showers, and may see some graupel
from a few of the stronger cells especially across the higher
terrain areas.

Southwest winds of 10-15 mph and mostly cloudy conditions
persist into Tuesday night, with rather uniform low temps mainly
in the low-mid 40s. Can't rule out a few lingering showers,
especially across the higher terrain.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 310 PM EDT Monday...Upper low pushes further into Canada
on Wednesday, terrain driven showers will continue to linger
into the early evening. Showers will wind down Wednesday night
with surface and upper level ridging over the North Country.
Temperatures will be below seasonal normals during this
timeframe with cold air in place behind departing frontal
system.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 315 PM EDT Monday...Really no significant changes for the
long term portion of the forecast. Thursday looks to be the last
dry day of the period. A large vertically stacked low pressure
system will approach Thursday night and especially Friday,
widespread rainfall is expected for our forecast area. This low
will remain nearby and keep the weather unsettled across our
area through the entire forecast period, temperatures will be
cool.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Complex aviation weather forecast through
tonight. E-W frontal zone is resulting in IFR ceilings north of
the bndry at KMSS, and MVFR at KMPV with lower clouds/marine
modified air east of the Green Mtns. otherwise, conditions will
continue mainly VFR through 00Z. After 00Z, will see a line of
showers and embedded tstms cross the region from west-east as a
cold front approaches from the Great Lakes. This system will
bring brief moderate to heavy rainfall and MVFR/IFR conditions.
It appears any thunderstorms and/or brief heavy rain would reach
BTV around 02-03Z, and generally move east of our region after
06Z. Will see a mix of MVFR/VFR ceilings behind the cold front,
with south winds shifting into the SW around 10kts. Winds at
KMSS locally NE 5-10kts thru 03-04Z, becoming SW overnight.

Outlook...

Tuesday Night: VFR. Breezy. Chance SHRA.
Wednesday: VFR. Breezy. Chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Breezy. Definite SHRA.
Friday Night: VFR/MVFR. Likely SHRA.
Saturday: VFR. Likely SHRA.

&&

.MARINE...
Lake wind advisory will be cancelled this afternoon, as south
winds hold generally in the 10-20 kt range through this evening
and overnight. Convective showers and a few embedded
thunderstorms along an approaching cold front may briefly
increase winds between 10pm and midnight across Lake Champlain,
followed by a southwesterly wind shift. Aside from the showers
and possible thunderstorms, winds are expected to be below
advisory criteria. Conditions will be monitored for a possible
lake thunderstorm advisory based on convective trends this
evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...JMG/Banacos
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Banacos
MARINE...Taber
Hazardous weather outlook, May 1, 3:01 AM EDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
301 AM EDT Mon May 1 2017

VTZ003-004-006>008-010-012-016>019-020715-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
301 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

A line of showers with an embedded rumble of thunder is expected
tonight...which could produce localized gusty winds and a brief heavy
down pour.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-035-087-VTZ001-002-005-009-011-020715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Western Rutland-
301 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

A line of showers with embedded thunderstorms will impact northern
New York and the Champlain Valley between 6 PM this evening and 2 AM
early Tuesday Morning. A few stronger to localized severe storms are
possible...especially across the southern Saint Lawrence Valley and
the western Adirondack Mountains with the primary threat being
isolated damaging wind gusts to 60 mph. Isolated power outages and
trees down are possible.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 6:32 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
632 PM EDT MON MAY 1 2017

NYZ026-029-087-012330-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
632 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LAWRENCE
COUNTY...

At 631 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Wellesley Island State
Park to near Kring Point State Park to near Redwood to near Fort
Drum. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
De Kalb, Colton, Morley, Edwardsville, Lisbon, Pierrepont, Russell,
De Peyster, Rossie, Stark, Chippewa Bay, West Parishville, Jacques
Cartier State Park, West Potsdam, North Gouverneur, West Pierrepont,
East De Kalb, South Hammond, Pyrites and Higley Flow State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4473 7543 4476 7540
      4477 7541 4482 7531 4456 7471 4447 7459
      4427 7556 4440 7584
TIME...MOT...LOC 2231Z 258DEG 43KT 4448 7607 4438 7594 4423 7586 4399
7578

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:32 PM EDTSpecial Weather StatementBTVSt. Lawrence58 min
May 1, 6:51 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence54 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.